Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 285, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2005, 7:16 PM MDT for Greeley County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2005, 7:16 PM MDT (01:16 UTC)
- Expired
- Aug 22, 2005, 8:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:45 PM MDT | HAIL 0.88 | Tribune, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 230117 SVRGLD KSC071-230215- /O.NEW.KGLD.SV.W.0285.050823T0116Z-050823T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 716 PM MDT MON AUG 22 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 815 PM MDT * AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRIBUNE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN GREELEY COUNTY AROUND 730 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. THIS WARNING REPLACES THE PREVIOUS WARNING IN EFFECT FOR GREELEY COUNTY. LAT...LON 3861 10204 3842 10204 3827 10156 3859 10157 $$ JOHNSON
2 follow-up statements
000
WWUS53 KGLD 230149
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT MON AUG 22 2005
KSC071-230215-
/O.CON.KGLD.SV.W.0285.000000T0000Z-050823T0215Z/
GREELEY KS-
749 PM MDT MON AUG 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR
GREELEY COUNTY...
AT 745 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR TRIBUNE...MOVING SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN GREELEY COUNTY AROUND 800 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
NICKEL SIZE HAIL WAS REPORTED IN TRIBUBNE IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3851 10204 3842 10204 3832 10187 3826 10156
3852 10157
$$
JOHNSON000
WWUS53 KGLD 230213
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
813 PM MDT MON AUG 22 2005
KSC071-230223-
/O.EXP.KGLD.SV.W.0285.000000T0000Z-050823T0215Z/
GREELEY KS-
813 PM MDT MON AUG 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR GREELEY COUNTY WILL EXPIRE
AT 815 PM MDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3851 10204 3842 10204 3832 10187 3826 10156
3852 10157
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:33 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 22, 2:33 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT MON AUG 22 2005 .DISCUSSION...FORECAST CHALLENGES WILL BE CHANCE OF PRECIPITATION FOLLOWED BY HIGH TEMPERATURES. SATELLITE SHOWING A VERY COMPLICATED UPPER FLOW FROM THE PACIFIC THROUGH NORTH AMERICA. FLOW HAS BECOME MORE AMPLIFIED AND EVEN SLIGHTLY RETROGRESSIVE IN THE PACIFIC. THIS IS HELPING STRONG SYSTEM TO DIG INTO THE PACIFIC NORTHWEST AND AMPLIFY UPSTREAM RIDGE. CUTOFF SYSTEM HAS SET UP CAMP OVER NORTHEAST COLORADO WITH SHORTWAVE SPOKES ROTATING AROUND IT. ANOTHER UPPER SYSTEM MOVING THROUGH CALIFORNIA AND NEVADA. VERY MOIST AIR MASS IN PLACE. AT JET LEVEL...THROUGH 18Z THE GFS HAS A LITTLE BETTER DEPICTION OF THE JET FROM THE WEST COAST TO OVER OUR AREA. AT MID LEVELS...THE GFS/UKMET/ECMWF HAD THE BEST DEPICTION OF THE SYSTEM OVER THE TOP OF US AT TH IS TIME. MODELS DOING A GREAT JOB ON CURRENT PRECIPITATION FORECAST. TONIGHT...OLD SURFACE BOUNDARY EXTENDING FROM LOW NEAR DENVER TO ANOTHER LOW OVER/NEAR THE OKLAHOMA PANHANDLE AND THEN EXTENDS INTO NORTH CENTRAL KANSAS. A SECONDARY COOL/PRESSURE SURGE IS MOVING SOUTHWEST THROUGH THE AREA WITH NORTHEAST TO EAST WINDS BEHIND IT. AIR MASS IS MOIST AND UNSTABLE THROUGH 700 MB. HOWEVER...SATELLITE AND UPPER AIR ARE SHOWING A GOOD DRY PUNCH ALOFT MOVING OVER THIS AIR MASS. THE NAM HAS A LEFT FRONT QUADRANT OVER THE AREA AT 00Z WITH THE GFS NOT HAVING IT RIGHT AWAY. THE GFS BRINGS IN BETTER JET DYNAMICS FROM 06Z TO 12Z. CURRENT ACTIVITY IS MOVING SOUTHEAST ALONG BOUNDARY AND AS A RESULT OF UPPER LOW MOVING TO THE NORTHEAST. BETTER MID AND UPPER LEVEL FORCING MOVING NORTH AND EAST WHILE LOW LEVELS ARE BETTER OVER THE SOUTH AND WEST. WILL BE GOING 50 TO 60 PERCENT POPS. TUESDAY/TUESDAY NIGHT...MORE DEFINITE FLOW ALOFT SETS UP OVER THE AREA. THE NAM BRINGS IN A STRONGER LEFT QUADRANT OF THE JET THAN THE GFS DOES BY 18Z. BY 00Z...NAM HAS A STRONG JET SEGMENT OVER THE SOUTHEAST PORTION OF THE SOUTHEAST PORTION OF THE AREA WITH THE GFS HAVE A DOUBLE JET STRUCTURE. ONE SEGMENT IS ALONG THE NEBRASKA AND KANSAS BORDER WHICH LEAVES THE SOUTHWEST HALF OF THE AREA IN A COUPLED JET SETUP. BY 12Z...THE GFS HAS A DECENT LEFT FRONT QUADRANT OVER THE AREA WITH THE NAM HAVING A RIGHT REAR QUADRANT OVER THE SOUTHEAST HALF.ALSO STRONG SHORTWAVE COMES ACROSS DURING THE LATE AFTERNOON AND NIGHT. WILL ONCE AGAIN GO HIGH CHANCE TO LIKELY POPS. WILL ALSO CONTINUE TO UNDERCUT GUIDANCE MAXES WITH CLOUDS... PRECIPITATION...AND UNFAVORABLE SURFACE WINDS. WEDNESDAY/WEDNESDAY NIGHT...DURING THE DAY JET SEGMENT RUNS FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH A RIGHT REAR QUADRANT OVER THE SOUTHEAST HALF TO TO TWO THIRDS OF THE AREA DURING THE AFTERNOON. THE NAM KEEPS AREA IN RIGHT ENTRANCE REGION DURING THE NIGHT WITH THE GFS MOVING THE JET SEGMENT EAST AND OUT OF THE AREA BY 12Z. SHORTWAVES ALSO MOVING THROUGH WITH A BOUNDARY MOVING IN FROM THE NORTHWEST DURING THE NIGHT. WILL AGAIN GO HIGH ON THE POPS. WILL GO WITH THE COOLER GUIDANCE. THURSDAY...THE GFS REDEVELOPS RIGHT REAR QUADRANT OVER THE AREA DURING THE DAY WHILE THE NAM SAGS SOUTHEAST. MORE SHORTWAVE COMES ACROSS AND INSERT THE APPROPRIATE POPS. WILL ALSO UNDERCUT GUIDANCE MAXES AGAIN. THURSDAY NIGHT THROUGH MONDAY...MODELS IN GENERAL LOOK TO HAVE DONE WELL. HOWEVER...THEY DO NOT LOOK SHARP ENOUGH WITH TROUGHS/RIDGES TO START OUT WITH. MODELS SHOW SAME BASIC PATTERN THROUGH THE PERIOD. UPPER RIDGE IS CENTERED WELL TO THE SOUTHEAST WITH WEST TO SOUTHWEST FLOW ALOFT. THIS FLOW WILL HAVE PERIODIC SHORTWAVES MOVING THROUGH WITH ADEQUATE MOISTURE AVAILABLE THROUGH MOST OF THIS TIME. ALSO JET SEGMENT REMAINS OVER THE AREA THROUGH ALL BUT THE END OF THE PERIOD. SURFACE BOUNDARY IS ALSO OVER OR TO THE SOUTH OF THE AREA ALLOWING POST FRONTAL UPSLOPE. WILL HAVE SOME KIND OF CHANCE OF PRECIPITATION THROUGH SUNDAY NIGHT. THEN PRONOUNCED DRYING AND SHORTWAVE RIDGING COME IN ON MONDAY. MEX MOS WARMED UP OVER THE PREVIOUS RUN. HOWEVER...THE ENSEMBLE MEAN MOS IS COOLER...ESPECIALLY ON THE MAXES...THROUGH THE PERIOD. BASED ON BOUNDARY LOCATION WITH LITTLE TO NO D0WNSLOPE HELP ALONG WITH CLOUD COVER...WILL GO BELOW MAX TEMPERATURES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, Aug 22, 10:45 AM MDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON AUG 22 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231145- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON AUG 22 2005 /1145 AM CDT MON AUG 22 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND WEST OF LINE FROM YUMA COLORADO TO GOVE KANSAS. A COLD FRONT WAS MOVING THROUGH THAT AREA THIS MORNING...AND PARTLY CLOUDY SKIES AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH COLORADO WILL CONTRIBUTE SOME INCREASE IN WIND SHEAR...HOWEVER NOT ENOUGH FOR WIDESPREAD SEVERE STORMS. NONETHELESS...A FEW STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND GUSTY WINDS. THE STORMS WILL BEGIN TO MERGE INTO A CLUSTER OR TWO THIS EVENING BEFORE MOVING SOUTH OF THE AREA. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE WORK WEEK AS MOISTURE REMAINS ACROSS THE CENTRAL HIGH PLAINS AND ADDITIONAL ENERGY MOVES EAST OF THE ROCKIES AHEAD OF AND ALONG WITH AN UPPER LOW THAT DROPS INTO THE NORTHWEST U.S. AND TRACKS ALONG THE NORTHERN PLAINS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEST OF YUMA TO GOVE LINE. LOCKHART/JDK
In the hours before
Local storm report, Aug 22, 5:28 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL ARAPAHOE 38.85N 102.17W
08/22/2005 1.75 INCH CHEYENNE CO TRAINED SPOTTER
HAIL REPORTED FROM NICKEL TO GOLF BALL SIZE.
&&
JOHNSONLocal storm report, Aug 22, 5:54 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 NW BIRD CITY 39.80N 101.60W
08/22/2005 1.75 INCH CHEYENNE KS PUBLIC
ONE AND A HALF INCHES OF RAIN ALSO FELL IN 30 MINUTES.
&&
JOHNSONLocal storm report, Aug 22, 6:08 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 E WINONA 39.06N 101.21W
08/22/2005 0.88 INCH LOGAN KS LAW ENFORCEMENT
NICKEL SIZED HAIL COVERING THE HIGHWAY
&&
JOHNSONLocal storm report, Aug 22, 6:36 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 8 N RUSSELL SPRINGS 39.03N 101.18W
08/22/2005 1.00 INCH LOGAN KS LAW ENFORCEMENT
HAIL COVERING THE HIGHWAY
0615 PM HAIL 14 NW TRIBUNE 38.61N 101.94W
08/22/2005 1.00 INCH GREELEY KS PUBLIC
0615 PM TSTM WND DMG 14 NW TRIBUNE 38.61N 101.94W
08/22/2005 GREELEY KS PUBLIC
4 TO 6 INCH DIAMETER LIMBS BROKEN.
&&
JOHNSONLocal storm report, Aug 22, 6:39 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 12 NW TRIBUNE 38.59N 101.91W
08/22/2005 1.75 INCH GREELEY KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Aug 22, 6:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL HORACE 38.48N 101.79W
08/22/2005 1.75 INCH GREELEY KS LAW ENFORCEMENT
0657 PM HAIL TRIBUNE 38.47N 101.75W
08/22/2005 1.75 INCH GREELEY KS LAW ENFORCEMENT
&&
BURKEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:11 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 64 min |
| Aug 22, 6:34 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.